Illinois, 2008Hail and Damaging Winds in Illinois, June 13, 2008
June 13, 2008 · NWS ILX · 6 events in 2 counties and zones
Scattered thunderstorms moved across a portion of east central Illinois during the midday hours of the 13th. A few of the storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across a portion of east central Illinois during the midday hours of the 13th. A few of the storms produced large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 13, 4:55 AM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 13, 4:55 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
555 AM CDT FRI JUN 13 2008
.DISCUSSION...
ISSUED 303 AM CDT FRI JUN 13 2008
UPPER LEVEL LOW STACKED OVER SFC LOW ON THE DAKOTA/CANADA BORDER
THIS MORNING. SFC FRONT STRETCHED OUT OVER THE UPPER
MIDWEST...DRAPED ACROSS IA MO...BACK INTO THE SRN PLAINS.
CONVECTION THAT FIRED ALONG FRONT LATER YESTERDAY AFTERNOON
FINALLY STARTING TO DIE DOWN ON THE ERN SIDE OF THE MISS RIVER
VALLEY. SOME REMAINING INSTABILITY IS MAINTAINING THE SOUTHERN
MOST PORTION OF THE STORMS IN SRN MO AND ERN KS. CONVECTION HAS
RUN AWAY FROM THE MAIN FRONT...LOSING ITS PUSH AS IT GETS FURTHER
AWAY FROM THE MAIN LIFT FOR THE SYSTEM. MAIN CONCERN FOR THE
FORECAST IS THE PRECIP THROUGHOUT TODAY...THE HOLES DEVELOPING IN
THE LINE...AND JUST HOW FAR THE FRONT WILL GET INTO THE CWA THIS
AFTERNOON TO COLLIDE WITH INCREASING INSTABILITY IN THE SERN
COUNTIES. THE NAM/WRF HAS HAD A PRETTY GOOD SOLUTION FOR THIS
PARTICULAR SYSTEM SINCE LAST NIGHT. WILL KEEP FOLLOWING IT FOR A
BIT. AS FOR THE MED RANGE...BOTH THE GFS AND THE ECMWF ARE IN
AGREEMENT FOR THE MON SYSTEM.
SHORT TERM...TODAY AND TOMORROW...
NAM/WRF HAS THE WEAKENING TREND IN THE PRECIP THAT IS CURRENTLY
REFLECTED IN THE RADAR MOSAIC PUSHING INTO THE IL RIVER VALLEY.
MID LEVEL JET MAINTAINING THE CLUSTER MOVING OFF TO THE NORTH AND
NORTHEAST...AND PLENTY OF INSTABILITY TO FEED THE STORMS MOVING
INTO THE SOUTHERN PLAINS. FRONT IS DRIFTING SLOWLY...ALMOST
STATIONARY AS IT GETS CAUGHT UP IN SWRLY FLOW. ANOTHER WAVE IS
PUSHING IN BEHIND IT ON SATELLITE REPRESENTATION...CLEARING THE
CLOUDS AND PROVIDING ANOTHER PUSH THAT SHOULD MOVE THE FRONT
THROUGH THE REGION TODAY AND THIS AFTERNOON. COLLISION OF THE
FRONT AND INCREASING INSTABILITY IN THE SOUTH AND EAST OF THE CWA
WILL PROVIDE THE NEXT ROUND OF SEVERE WEATHER. TO DATE...THIS
SYSTEM HAS BEEN A MOSH OF WINDS HAIL AND ISOLATED TORNADOS...AND
SEE NO REASON TO DISCONTINUE THAT THINKING. BIGGEST THREAT WILL BE
A COMBINATION OF VERY THICK LAYER THAT IS ALMOST SATURATED...AND A
FRONT THAT IS SLOWLY MOVING. WITH THE FRONTS FORWARD SPEED A BIT
OF A QUESTION MARK...HAVE NO PROBLEM WITH KEEPING THE FFA
GOING...ESPECIALLY WITH MANY AREAS STILL SATURATED AND DEALING
WITH FLOODING ALREADY. IN SUMMARY...MODELS GIVE US A LITTLE BIT OF
A BREAK THROUGH THE MORNING. FIRING OFF MORE CONVECTION AND HEAVY
RAINS IN THE EARLY AFTERNOON. FRONT SHOULD MAKE IT THROUGH THE
REGION IN THE OVERNIGHT HOURS...LEAVING SATURDAY AFTER 12Z DRY FOR
THE FA.
LONG TERM...SUNDAY THROUGH TUESDAY...
AN OVERALL SWITCH TO MORE NWRLY FLOW ALOFT BEHIND THIS
SYSTEM...DROPPING ANOTHER WAVE INTO THE REGION LATE SUNDAY INTO
THE NW. CHANCE POPS BEST FOR THE ENTIRE CWA SUNDAY
NIGHT...LINGERING INTO MON MORNING. CONFIDENCE IN THIS SYSTEM IS
LOW ENOUGH THAT NOT GOING TO GO HIGHER THAN CHANCE. TIMING ON THIS
ONE IS TOO LIKELY TO SHIFT SOMEWHAT. MILDER TEMPS AND DRY INTO THE
MIDWEEK.
&&
.AVIATION...
ISSUED 552 AM CDT FRI JUN 13 2008
CONVECTION CONTINUES TO MOVE IN FROM MO BUT THE INTENSITY HAS
WEAKENED CONSIDERABLY OVER THE PAST SVL HOURS. THE OUTFLOW
BOUNDARY WHICH PUSHED WELL AHEAD OF THE STORMS HAS CLEARED ALL THE
TAF SITES. THIS FEATURE MAY PROVIDE THE MAIN FOCUS FOR ADDL STORMS
THIS AFTN...AND THAT WOULD BE JUST SOUTH OF OUR TAF SITES.
HOWEVER... WITH THE COLD FRONT STILL OVER CNTRL IOWA...WL CONTINUE
TO CARRY AT LEAST A FEW HOURS OF TSRA THIS AFTN JUST AHEAD OF THE
BNDRY. WL START OUT WITH MOSTLY VFR CONDITIONS BUT WITH TEMPS
WARMING INTO THE UPPER 70S TO MIDDLE 80S BY LATE MRNG...A FAIRLY
DECENT CU FIELD SHOULD DEVELOP AS FORECAST SOUNDINGS INDICATE QUITE
A BIT OF LOW LVL MOISTURE AROUND TODAY. BEST THREAT FOR ORGANIZED
CONVECTION SHOULD BE IN THE 19Z TO 23Z TIME WITH THE STORM THREAT
SHIFTING TO THE SOUTH AND EAST THIS EVENING. WITH SLIGHTLY DRIER
AIR MOVING IN JUST BEHIND THE FRONT...WL CARRY SCT-BKN CIGS ARND
5000 FEET EARLY THIS EVENING WITH MAINLY SCT CONDITIONS AFTR 03Z.
SFC WNDS SHOULD BE OUT OF THE SW TODAY AND BECOME WEST AFTR FROPA
THIS EVENING.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ILZ038-042>046-
051>057-061>063-066>068-071>073.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ILZ027>031-036-037-
040-041-047>050.
&&
Hazardous weather outlook, Jun 13, 9:36 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1036 AM CDT FRI JUN 13 2008
ILZ027>031-036-037-040-041-047>050-141200-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
1036 AM CDT FRI JUN 13 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AS A SLOW
MOVING COLD FRONT APPROACHES FROM THE WEST. A FEW OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH THE POTENTIAL
FOR DAMAGING STRAIGHT LINE WINDS. THE PRIMARY THREAT FOR ANY ORGANIZED
SEVERE STORMS WOULD BE EARLY THIS AFTERNOON AS THE COLD FRONT APPROACHES.
THE THREAT FOR HEAVY RAIN AND ANY SEVERE WEATHER WILL SHIFT TO OUR
SOUTHEAST BY LATE AFTERNOON.
INTERESTS ALONG THE ILLINOIS RIVER FROM HAVANA TO BEARDSTOWN WILL
EXPERIENCE FLOODING INTO EARLY NEXT WEEK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON AND
SUNDAY EVENING. A FEW OF THOSE STORMS MAY BECOME SEVERE IN THE AFTERNOON
AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
ILZ038-042>046-051>057-061-141200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
1036 AM CDT FRI JUN 13 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AS A SLOW
MOVING COLD FRONT APPROACHES FROM THE WEST. A FEW OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH THE POTENTIAL
FOR DAMAGING STRAIGHT LINE WINDS. THE PRIMARY THREAT FOR ANY ORGANIZED
SEVERE STORMS WOULD BE EARLY THIS AFTERNOON AS THE COLD FRONT APPROACHES.
THE THREAT FOR HEAVY RAIN AND ANY SEVERE WEATHER WILL SHIFT TO OUR
SOUTHEAST BY LATE AFTERNOON OR EARLY EVENING.
FOR INTERESTS ALONG THE SANGAMON RIVER...FLOODING IS EXPECTED TO
CONTINUE AT PETERSBURG...OAKFORD AND CHANDLERVILLE FOR THE NEXT SEVERAL
DAYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON AND
SUNDAY EVENING. A FEW OF THOSE STORMS MAY BECOME SEVERE DURING THE
AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.
ILZ062-063-066>068-071>073-141200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1036 AM CDT FRI JUN 13 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
EXTENSIVE RUNOFF FLOODING FROM PREVIOUS RAINFALL WILL CONTINUE OVER
MANY AREAS OF EAST CENTRAL AND SOUTHEAST ILLINOIS FOR THE NEXT
COUPLE OF DAYS. IN ADDITION...SEVERAL RIVERS AND STREAMS WILL
CONTINUE OUT OF THEIR BANKS INCLUDING THE WABASH...LITTLE
WABASH...AND EMBARRAS RIVERS.
SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING AND
THE MAIN THREAT FOR ORGANIZED THUNDERSTORMS...INCLUDING THE
POTENTIAL FOR SEVERE STORMS AND HEAVY RAINFALL WILL BE THIS
AFTERNOON INTO EARLY THIS EVENING. ADDITIONAL RAINFALL AMOUNTS
FROM THESE STORMS WILL RANGE FROM 1 TO 2 INCHES. THE PRIMARY
SEVERE THREAT THIS AFTERNOON AND EVENING WILL BE FROM DAMAGING
STRAIGHT LINE WINDS. THE THREAT FOR HEAVY RAINFALL AND SEVERE
WEATHER WILL END ACROSS THE AREA BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE DURING THE
AFTERNOON AND INTO MID EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
UNTIL SUNSET.
KH
Thunderstorm Wind, Douglas
- When
- June 13, 10:00 AM CST
- Where
- Douglas County, 0.36 mi SSE of Arthur
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 39.715, -88.467
Numerous trees, tree limbs and power lines were blown down.
Hail, Douglas
- When
- June 13, 10:14 AM CST
- Where
- Douglas County, Tuscola
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.800, -88.280
Thunderstorm Wind, Douglas
- When
- June 13, 10:14 AM CST
- Where
- Douglas County, Tuscola
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 39.800, -88.280
A few trees, tree limbs and power lines were blown down. One tree fell onto a house and damaged a portion of the roof.
Hail, Douglas
- When
- June 13, 10:15 AM CST
- Where
- Douglas County, 4 mi W of Tuscola
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -88.355
Thunderstorm Wind, Vermilion
- When
- June 13, 11:00 AM CST
- Where
- Vermilion County, 2.81 mi S of Catlin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.030, -87.710
Several power poles were blown over to a 60 degree angle.
Hail, Vermilion
- When
- June 13, 11:12 AM CST
- Where
- Vermilion County, Danville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -87.620
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in North Carolina, June 13, 20082 deaths · 1 event
- Damaging Winds in Ohio, June 13, 20081 death · 1 injured · $115,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strike in Pennsylvania, June 13, 2008$530,000 · 50 kt wind · 11 events
- Flooding in Illinois, June 13 to 25, 2008$750,000 · 2 events
- Flash Flooding and Hail in Arkansas, June 13 to 14, 2008$300,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Kentucky, June 13, 2008$128,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Ohio, June 13, 2008$136,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, June 13, 2008$131,000 · 54 kt wind · 11 events
- Flash Flooding and Damaging Wind in Indiana, June 13 to 14, 20081 injured · $79,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Michigan, June 13, 2008$110,000 · 1 in hail · 9 events
- Tornado in Missouri, June 13, 2008$50,000 · EF1 · 1 event
- Tornado in Florida, June 13, 2008$110,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114411, 114405, 114412, 114406, 114407, 114409.